by Laura
(New York)

Hello, Everyone!

Back story: I have had years of severe periods since I started my menstrual cycle and symptoms of PCOS without an actual diagnosis by a physician. Symptoms included severe abdominal tenderness and bloating, excessive bleeding and clots, severe cystic acne, small but obvious amounts of dark hair growth in abnormal places, constant fatigue, weight fluctuation and general irregularity and irritability. I saw multiple Gynecologists, endocrinologists and dermatologists with no answers from labs or diagnostic tests. After years trying to regulate these symptoms with different oral contraceptives, holistic treatments and large doses of Doxycycline and other antibiotics I discontinued my search for a cure. New insurance brought me to an alternative OBGYN that suggested (mostly for ease of use) that I try the Depo-Provera injections.

Less than 5 days after my first injection my severe, seemingly incurable cystic acne was almost entirely gone, my pores looked great and my skin was toned and appeared youthful for the first time in years. Despite spotting for an extended period of time during the first six months of my treatment, I had absolutely no issues. No weight gain, no hair loss, my energy level increased, spotting stopped - finally, Homeostasis! A cure-all, a miracle, the answer to all of my adolescent health issues! Approaching my third injection I noticed that my acne would begin to return slightly when I was close to a shot - disappearing immediately after.

I recently had to switch OBGYN physicians, after a year of treatment with Depo-Provera. This switch caused me to be approximately six weeks late for my quarterly shot. Never did anyone discuss with me the many symptoms that occur with such a hormone shift.... and so my crisis begins. After two weeks without my regular injection my acne returned, first as it had been before my shot and gradually became worse than I ever imagined. Clogged pores, multiple types of irritation, constant outbreaks, rapid appearance of aging - I was becoming deeply depressed.

Because of the length of time without the Depo injection, my Gynecologist ordered hormone panels before my most recent shot (approx. one month ago,) all results were normal. At the suggestion a holistic specialist I began supplementing with Saw Palmetto (for approx. 1 week prior to my most recent injection,) and low doses or Progesterone cream to attempt to balance irregular hormones. After my laboratory results came back as normal, I discontinued the Saw Palmetto and continued with smaller doses of the Progesterone as a loading dose to coincide with the Progesterone injection. (I have read articles by physicians that swear that Progesterone cream is the key to youth for all women and other that say that uterine and endometrial cancer is imminent with this type of treatment; everyone has a different report.)

A very difficult two weeks ensued, I literally felt as though I was going to die. Energy level and morale at an all-time low, all of my original symptoms returned and exceeded anything I could imagine. New symptoms of constant dizziness and low blood pressure occurred - I was ready to quit again.

Fast forward to last weekend, approx. one month after my last injection, one week after toughing out one of the most emotional and physically challenging times of my life and things had slowly returned to my "normal" (my post-depo normal.) I began working out again and was feeling great...

Monday evening, while putting my hair up in preparation for a cardio session I noticed a HUGE (quarter to half dollar size) bald spot on the back of my head near my neck. Clean bald patch, no apparent irritation, no itch (aside from the full body itching experienced weeks before from the Saw Palmetto,) no apparent cause. My hair does not appear to be thinning, no patches in other locations, just the one significant spot.

I saw an endocrinologist yesterday and all of my labs (including thyroid panels and vitamin levels) came back normal. The only other things that I take are an occasional Vitamin D supplement, Vitamin C Supplement, Vitamin E oil topically, and niacin as part of my Pre-Workout regimen.

I have read at length about many different side effects of Depo-Provera and though I never experienced hair loss as a symptom I understand that can occur after a period of treatment. I have also read about the effects of hormones and their influence on each other and am hoping that this is an isolated incident due to the ever changing flux in my hormone levels recently. I am trying desperate to make a dermatology and gynecologist ASAP but do not want to sit idly watching my health and hair disappear before my eyes.

ANY advice or direction or even a story of a similar experience would be truly appreciated.

Thanks for your time!

- Laura

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...